Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 75, NWS Bismarck, ND

July 2, 2011McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2011, 10:27 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 10:27 PM CDT (03:27 UTC)
Expired
Jul 2, 2011, 10:57 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WUUS53 KBIS 030327
SVRBIS
NDC053-105-030415-
/O.NEW.KBIS.SV.W.0075.110703T0327Z-110703T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1115 PM CDT/1015 PM MDT/

* AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7       
  MILES WEST OF LEWIS AND CLARK STATE PARK...OR 12 MILES EAST OF     
  WILLISTON...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEWIS AND CLARK STATE PARK...TOBACCO GARDEN BAY RECREATION AREA...
  WHITE TAIL BAY RECREATION AREA...WHEELOCK...RAY AND TIOGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4811 10354 4852 10303 4839 10288 4838 10289
      4837 10286 4835 10282 4820 10283 4798 10337
TIME...MOT...LOC 0327Z 229DEG 27KT 4812 10333
WIND...HAIL 60MPH 1.00IN

$$

TM
2 follow-up statements
390 
WWUS53 KBIS 030344
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT SAT JUL 2 2011

NDC053-030354-
/O.CAN.KBIS.SV.W.0075.000000T0000Z-110703T0415Z/
MCKENZIE ND-
944 PM MDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL MCKENZIE
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4819 10344 4852 10303 4839 10288 4838 10289
      4835 10283 4821 10287 4813 10309 4814 10310
      4814 10320 4810 10325 4808 10323 4806 10327
TIME...MOT...LOC 0344Z 229DEG 27KT 4820 10318

$$

NDC105-030415-
/O.CON.KBIS.SV.W.0075.000000T0000Z-110703T0415Z/
WILLIAMS ND-
1044 PM CDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WILLIAMS COUNTY UNTIL 1115 PM CDT/1015 PM MDT/...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WHITE TAIL BAY RECREATION AREA...OR 19 MILES EAST OF WILLISTON...
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHEELOCK...RAY AND TIOGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4819 10344 4852 10303 4839 10288 4838 10289
      4835 10283 4821 10287 4813 10309 4814 10310
      4814 10320 4810 10325 4808 10323 4806 10327
TIME...MOT...LOC 0344Z 229DEG 27KT 4820 10318
WIND...HAIL 60MPH 1.00IN

$$

TM
822 
WWUS53 KBIS 030357
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 PM CDT SAT JUL 2 2011

NDC105-030407-
/O.CAN.KBIS.SV.W.0075.000000T0000Z-110703T0415Z/
WILLIAMS ND-
1057 PM CDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4819 10344 4852 10303 4839 10288 4838 10289
      4835 10283 4821 10287 4813 10309 4814 10310
      4814 10320 4810 10325 4808 10323 4806 10327
TIME...MOT...LOC 0357Z 229DEG 27KT 4826 10307

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:18 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 2, 10:18 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT SAT JUL 2 2011

.UPDATE...CANCELLED THE TORNADO WATCH ACROSS SLOPE...BOWMAN...AND
ADAMS COUNTIES.

&&

.DISCUSSION...CANCELLED THE TORNADO WATCH AS MENTIONED ABOVE.
LATEST WATER VAPOR IMAGERY SHOWS TWO SHORTWAVES. THE FIRST WAS
SEEN OVER NORTHEAST MONTANA RESPONSIBLE FOR THE STRONG TO SEVERE
THUNDERSTORMS ACROSS WESTERN/NORTHWESTERN NORTH DAKOTA AT THE
MOMENT...AND THE SECOND WAS LOCATED OVER SOUTHEAST MONTANA WITH
ITS ASSOCIATED THUNDERSTORM ACTIVITY OVER NORTHERN AND CENTRAL
SOUTH DAKOTA.

LATEST 00Z NAM SHOWS A LEVEL/H85 JET OF AROUND 30KT FOR THE REST OF
TONIGHT WHICH WILL KEEP THE THREAT FOR ELEVATED THUNDERSTORMS
GOING ACROSS CENTRAL NORTH DAKOTA. ADDITIONALLY...THUNDERSTORMS
BUILDING NORTHWARD FROM NORTHERN SOUTH DAKOTA ASSOCIATED WITH THE
SECOND SHORTWAVE WILL NEED MONITORING AS THEY APPROACH OUR FAR
SOUTHERN ZONES.

&&

.AVIATION...VFR VISIBILITIES AND CEILINGS ARE FORECAST THROUGHOUT
THE TAF PERIOD...ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT.
IT IS POSSIBLE THAT TEMPORARY MVFR CEILINGS AND VISIBILITIES MAY
DEVELOP IF ONE OF THE HEAVIER THUNDERSTORMS MOVES OVER AN
AERODROME. PATCHY FOG WILL BE POSSIBLE OVER KDIK AROUND 09Z AND
WILL LIFT A FEW HOURS AFTER SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE/DISCUSSION...KS
AVIATION...JJT/KS
Hazardous weather outlook, Jul 2, 10:26 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT SAT JUL 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1026 PM CDT SAT JUL 2 2011 /926 PM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. A FEW
OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL ANY SEVERE WEATHER REPORTS INTO
THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 701-223-4582.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningBISMcKenzie35 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningBISMcKenzie46 min
Jul 2, 9:56 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams34 min
Jul 2, 10:34 PM CDTSevere Thunderstorm WarningBISWilliams41 min
Jul 2, 11:25 PM CDTAreal Flood AdvisoryBISWilliams6 hr
Jul 2, 11:39 PM CDTSevere Thunderstorm WarningBISBurke, Divide36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.